Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Weight Loss vs taking Medications
Dec 29, 2003

I have been on viral therapie for about six years now, but I have come to a problem. With these drugs I have no appitite. My doctor gave me Maridone a form of marijuana. I lost about 15 pounds this summer. I decided to stop my medications and now I have a vorasious appitite. I don't feel like going back on the medications, but I have fear of rising viral load and resistence issues. I am taking Sustiva, Abacavir (Ziagen) Combivir, Kaletra and videx. I feel it is value to gain weight over taking the medications as I am rather slim to begin with. My problem isn't a specific area of wasting but an over all weight loss. What do you think?

Response from Dr. Moyle

It is indeed often a fine line to tread...managing the virus and managing the other problems associated with HIV and its treatment. It is clear that if your appetite has improved off therapy that it is likely that one or more components of therapy may have caused/contributed to your loss of appettite. That does not mean that all antivirals will be associated with nausea. I would certainly look at a regimen without Kaletra next time...it may involve more pills but may be less likely to be associated with nausea.

It may be also worth discussing with your doctor 'cycling' your therapy, having periods on and off treatment to help maintain weight. The time off therapy may be helped by immune boosting with interleukin 2 (IL-2) while on therapy although this approach is far from proven and IL-2 is not fun to take. Finally therapy may be other medications wo consider for appettite...dronabinol, megesterol, testosterone supplements may all be of value under your doctors guidance.

I hope this give some starting points

regards Graeme Moyle


Previous
Smoking cessation and the possibility of regaining some butt fat
Next
Request

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement